How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 11096
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
48069651
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

I have glaucoma in my right eye in which I also just had a

This answer was rated:

I have glaucoma in my right eye in which I also just had a bit of blood appear in the white of the eye. After a Google search it looks like a subconjuctival hemorrhage. I am working in Spain and about to fly home. I have no pain or halo-ing vision, but am worried about the flight. Is it safe to go home or should I go to the emergency dept at the local hospital. I am using Latanoprost for the glaucoma. Do you have any advice please?

Dr. Rick :

Hi. I'm online and happy to answer your question today.

Dr. Rick :

It is ok to continue with your latanoprost. There is no need to seek medical attention for a subconjunctival hemorrhage and it is safe to fly.

Dr. Rick :

Here is some information on subconjunctival hemorrhage:

Dr. Rick :

In the vast majority of cases, sub conjunctival hemorrhage is nothing to worry about. It is usually not a sign of any serious condition but rather is just a small broken blood vessel in the conjunctiva that looks much worse than it really is.

No treatment is necessary. Think of a subconjunctival hemorrhage as a bruise. The reason it looks so red (some people say it looks like a piece of raw meat) is that the skin on your eye is very thin so the underlying blood shows through easily. On your arm, for instance, a bruise looks blue/purple because the overlying skin is thick, blocking the red color of the blood.

Like a bruise elsewhere a subconjunctival hemorrhage will slowly go away over the course of a couple of weeks. It may spread around the globe some and change colors as it clears. This is nothing to be concerned about.


 

Customer:

Hi there. As in my question, I seem to have some blood in the white of my eye and I am about to fly home from Spain. I also suffer from glaucoma in the same eye. Would I be alright to travel on Thursday?

Dr. Rick :

Here

Customer:

Oops. Sorry, your reply has only just omce through. I'll read it and reply in a moment

Dr. Rick :

's a good article and pictures of this condition?

Dr. Rick :

http://en.wikipedia.org/wiki/Subconjunctival_hemorrhage

Dr. Rick :

My fingers are hitting the wrong keys.... sorry about the question mark etc....

Dr. Rick :

Does your eye look something like the pictures on the wikipedia article I sent you the link on?

Customer:

Yes it does. I'm feeling relieved. And so I should just use my latanoprost as usual this evening?

Dr. Rick :

Yes. Use your latanoprost as you usually do. It did not cause this episode on your eye and the subconjunctival hemorrhage will not seriously affect your ability to continue on your drops.

Customer:

Last question! I have had a little bit of a dull ache in my eye socket and sinus - is that related or just conicidental?

Dr. Rick :

That is most likely just coincidental.....nothing to worry about.

Customer:

Thanks so much!

Dr. Rick :

My pleasure. Have a good evening and safe travels :)

Dr. Rick :

And, now, the obligatory word from our sponsors: :o)


I hope that this information was helpful for you. Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you very much.

Positive Feedback and/or Bonus is welcomed and appreciated.


 

Dr. Rick and other Eye Specialists are ready to help you
Let me know if there is anything else you would like to discuss pertaining to this issue.